The Journal of Medical Sciences

Register      Login

VOLUME 6 , ISSUE 2 ( April-June, 2020 ) > List of Articles

CASE REPORT

Nicolau Syndrome: A Rare Adverse Effect of Intravenous Diclofenac Sodium Injection

Kanchan Kumawat, Mohammad Rafi, Chaitanya Namdeo, Chhaya Goyal

Keywords : Embolia cutis medicamentosa, Nicolau syndrome, Parenteral injection

Citation Information : Kumawat K, Rafi M, Namdeo C, Goyal C. Nicolau Syndrome: A Rare Adverse Effect of Intravenous Diclofenac Sodium Injection. J Med Sci 2020; 6 (2):32-33.

DOI: 10.5005/jp-journals-10045-00143

License: CC BY-NC 4.0

Published Online: 01-06-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Nicolau syndrome (embolia cutis medicamentosa) is an uncommon complication of intramuscular injection leading to necrosis of skin and underlying tissue to a variable extent. I am reporting one such case who developed this complication after intravenous injection of diclofenac sodium. The aim of reporting this case is to create awareness among our colleagues and staff to exercise precautions during parental injection administration.


PDF Share
  1. Yaylaci S, Gozdas H, Ayyildiz O, et al. Nicolau syndrome caused by the “self-injection” of diclofenac. CHRISMED J Health Res 2016;3(3):244. DOI: 10.4103/2348-3334.183768.
  2. Guarneri C, Polimeni G. Nicolau syndrome following etanercept administration. Am J Clin Dermatol 2010;11:51–52. DOI: 10.2165/1153426-S0-000000000-00000.
  3. Nischal K, Basavaraj H, Swaroop M, et al. Nicolau syndrome: an iatrogenic cutaneous necrosis. J Cutan Aesthet Surg 2009;2(2):92–95. DOI: 10.4103/0974-2077.58523.
  4. Uri O, Behrbalk E. Tissue necrosis following intramuscular administration of various drugs (Nicolau syndrome): clinical presentation, pathophysiology and treatment. Harefuah 2009;148:186–188.
  5. Yébenes M, Gilaberte M, Toll A, et al. Localized retiform purpura after accidental intra-arterial injection of polidocanol. Acta Dermatol Venereol 2005;85(4):372–373. DOI: 10.1080/00015550510027856.
  6. Corazza M, Capozzi O, Virgilit A. Five cases of livedo-like dermatitis (Nicolau's syndrome) due to bismuth salts and various other non-steroidal anti-inflammatory drugs. J Eur Acad Dermatol Venereol 2001;15(6):585–588. DOI: 10.1046/j.1468-3083.2001.00320.x.
  7. De Sousa R, Dang A, Rataboli PV. Nicolau syndrome following intramuscular benzathine penicillin. J Postgrad Med 2008;54(4):332–334. DOI: 10.4103/0022-3859.43523.
  8. Geukens J, Rabe E, Bieber T. Embolia cutis medicamentosa of the foot after sclerotherapy. Eur J Dermatol 1999;9:132–133.
  9. VigiAccessTM, Available from: www.vigiaccess.org. [Last accessed on 2020 August 18].
  10. FDA Adverse Events Reporting System (FAERS) public dashboard, U.S. Food & Drug Administration, Available from https://fis.fda.gov/sense/app d10be6bb-494e-4cd2-82e4-0135608ddc13/sheet/7a47a261-d58b-4203-a8aa-6d3021737452/state/analysis. [Last accessed on 2020 August 18].
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.